Eloise Parry inquest: 'Diet pills' user sent death text message
A student who took "highly toxic" diet pills bought online sent a text message saying she knew she was going to die, an inquest has heard.
Eloise Aimee Parry, 21, from Shrewsbury, died in hospital on 12 April after becoming unwell.
Police said the tablets were believed to contain dinitrophenol, known as DNP; an industrial chemical.
The inquest in Shrewsbury concluded the death of Ms Parry was as a result of an accidental drugs overdose.
Coroner John Ellery heard she sent a text message apologising to her university lecturer for "being so stupid" about four hours before she died.
In the text message, read to the court by Detective Sergeant Andy Chatting, Miss Parry said: "I screwed up big time. Binged/purged all night and took four pills at 4am.
"I took another four when I woke and I started vomiting soon after. I think I am going to die.
"No one is known to survive if they vomit after taking DNP. I am so scared."
Ms Parry's mother said she knew her daughter was receiving prescription medicine but had not realised she was self-prescribing.
Giving evidence, Fiona Parry said her daughter - known to her family as Ella - had suffered from bulimia.
The coroner asked her: "Did you consider that Eloise was suicidal?"
Mrs Parry replied: "Personally, no. I did not believe she was suicidal."
A post-mortem report read at the inquest revealed the cause of death as dinitrophenol toxicity.
Mr Ellery said he would be writing to the Government urging a review of the classification of DNP, which is marketed online as a "fat burning" pill.
Glyndwr University student Ms Parry initially attended A&E after taking more than the recommended dose of the tablets.
Her mother has previously told the BBC she had "absolutely no idea" her daughter was taking the pills until after she died.
After the hearing, Mrs Parry said her daughter knew of the dangers of DNP but had decided "being slimmer was worth the risk".
She said Eloise had looked at "the pros and cons and made a bad choice" and she urged others not to make the same mistake.
"I would implore anyone even considering taking DNP, or something similar, not to do so," she said.
"These substances are sold by people who don't care about your health; they just want your money.
"You can't know whether or not you're getting what you paid for, and probably you're not. It will almost certainly be impure and the impurities could be really nasty.
"Looking good should never cost you your health or your life."
What is DNP?
- 2,4-dinitrophenol or DNP is highly toxic and is not intended for human consumption
- An industrial chemical, it is sold illegally in diet pills as a fat-burning substance
- Users experience a metabolism boost, leading to weight loss, but taking even a few tablets can be fatal
- Signs of acute poisoning include nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and irregular heartbeat
- Consuming lower amounts over longer periods could lead to cataracts and skin lesions and impact on the heart, blood and nervous system
- Experts say buying drugs online is risky as medicines may be fake, out of date or extremely harmful
- The sale of DNP is the subject of an ongoing investigation involving police, Interpol and the Food Standards Agency